Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Shellability of noncrossing partition lattices


Authors: Christos A. Athanasiadis, Thomas Brady and Colum Watt
Journal: Proc. Amer. Math. Soc. 135 (2007), 939-949
MSC (2000): Primary 20F55; Secondary 05E15, 05E99, 06A07
DOI: https://doi.org/10.1090/S0002-9939-06-08534-0
Published electronically: September 26, 2006
MathSciNet review: 2262893
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We give a case-free proof that the lattice of noncrossing partitions associated to any finite real reflection group is EL-shellable. Shellability of these lattices was open for the groups of type $ D_n$ and those of exceptional type and rank at least three.


References [Enhancements On Off] (What's this?)

  • 1. C.A. Athanasiadis, On a refinement of the generalized Catalan numbers for Weyl groups, Trans. Amer. Math. Soc.  357 (2005), 179-196. MR 2098091 (2005h:20091)
  • 2. C.A. Athanasiadis and V. Reiner, Noncrossing partitions for the group $ D_n$, SIAM J. Discrete Math.  18 (2004), 397-417. MR 2112514 (2006b:06004)
  • 3. D. Bessis, The dual braid monoid, Ann. Sci. Ecole Norm. Sup.  36 (2003), 647-683. MR 2032983 (2004m:20071)
  • 4. A. Björner, Shellable and Cohen-Macaulay partially ordered sets, Trans. Amer. Math. Soc.  260 (1980), 159-183. MR 0570784 (81i:06001)
  • 5. A. Björner and F. Brenti, Combinatorics of Coxeter groups, Graduate Texts in Mathematics  231, Springer-Verlag, New York, 2005. MR 2133266 (2006d:05001)
  • 6. T. Brady, A partial order on the symmetric group and new K($ \pi$, 1)'s for the braid groups, Adv. Math.  161 (2001), 20-40. MR 1857934 (2002k:20066)
  • 7. T. Brady and C. Watt, K($ \pi$, 1)'s for Artin groups of finite type, in Proceedings of the Conference on Geometric and Combinatorial Group Theory, Part I (Haifa 2000), Geom. Dedicata  94 (2002), 225-250. MR 1950880 (2004i:20066)
  • 8. T. Brady and C. Watt, Lattices in finite real reflection groups, preprint, 2005, 29 pages, Trans. Amer. Math. Soc. (to appear).
  • 9. F. Chapoton, Enumerative properties of generalized associahedra, Sémin. Loth. de Combinatoire  51 (2004), Art. $ \char93 $ B51b (electronic). MR 2080386 (2005e:17013)
  • 10. S. Fomin and A.V. Zelevinsky, $ Y$-systems and generalized associahedra, Ann. of Math.  158 (2003), 977-1018. MR 2031858 (2004m:17010)
  • 11. J.E. Humphreys, Reflection groups and Coxeter groups, Cambridge Studies in Advanced Mathematics  29, Cambridge University Press, Cambridge, England, 1990. MR 1066460 (92h:20002)
  • 12. G. Kreweras, Sur les partitions non-croisées d'un cycle, Discrete Math.  1 (1972), 333-350. MR 0309747 (46:8852)
  • 13. J. McCammond, Noncrossing partitions in surprising locations, preprint, 2003, 14 pages, Amer. Math. Monthly (to appear).
  • 14. J. McCammond, An introduction to Garside structures, preprint, 2004, 28 pages.
  • 15. D.I. Panyushev, Ad-nilpotent ideals of a Borel subalgebra: Generators and duality, J. Algebra  274 (2004), 822-846. MR 2043377 (2005f:17007)
  • 16. V. Reiner, Non-crossing partitions for classical reflection groups, Discrete Math.  177 (1997), 195-222. MR 1483446 (99f:06005)
  • 17. V. Reiner, personal communication with the first author, 2002.
  • 18. E. Sommers, $ B$-stable ideals in the nilradical of a Borel subalgebra, Canad. Math. Bull.  48 (2005), 460-472. MR 2154088 (2006e:20074)
  • 19. R.P. Stanley, Enumerative Combinatorics, vol. 1, Wadsworth & Brooks/Cole, Pacific Grove, CA, 1986; second printing, Cambridge University Press, Cambridge, 1997. MR 1442260 (98a:05001)
  • 20. R. Steinberg, Finite reflection groups, Trans. Amer. Math. Soc.  91 (1959), 493-504. MR 0106428 (21:5160)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 20F55, 05E15, 05E99, 06A07

Retrieve articles in all journals with MSC (2000): 20F55, 05E15, 05E99, 06A07


Additional Information

Christos A. Athanasiadis
Affiliation: Department of Mathematics, University of Crete, 71409 Heraklion, Crete, Greece
Address at time of publication: Department of Mathematics, University of Athens, Panepistimioupolis, Athens 15784, Greece
Email: caath@math.uoa.gr

Thomas Brady
Affiliation: School of Mathematical Sciences, Dublin City University, Glasnevin, Dublin 9, Ireland
Email: tom.brady@dcu.ie

Colum Watt
Affiliation: School of Mathematics, Dublin Institute of Technology, Dublin 8, Ireland
Email: colum.watt@dit.ie

DOI: https://doi.org/10.1090/S0002-9939-06-08534-0
Keywords: Noncrossing partitions, real reflection group, partially ordered set, shellability, Coxeter element, reflection ordering
Received by editor(s): August 1, 2005
Received by editor(s) in revised form: October 25, 2005
Published electronically: September 26, 2006
Additional Notes: This work was supported in part by the American Institute of Mathematics (AIM) and the NSF
Communicated by: John R. Stembridge
Article copyright: © Copyright 2006 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society